Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 30, 2003, 2:50 PM EDT for Northampton County, Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2003, 2:50 PM EDT (18:50 UTC)
- Expired
- Jul 30, 2003, 4:45 PM EDT
- In force
- 115 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Northampton County, VA
The radar
The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 301851 FFWAKQ VAC131-302050- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 250 PM EDT WED JUL 30 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHAMPTON COUNTY IN EASTERN VIRGINIA * UNTIL 445 PM EDT * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL OVER NORTHAMPTON COUNTY. DOPPLER RADAR ESTIMATED NEARLY 2 AND ONE HALF INCHES OF RAIN HAS FALLEN DURING THE PAST HOUR. * HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...EXMORE... WILLIS WHARF...NASSAWADOX...CHERITON AND BAY VIEW. STAY AWAY FROM DRAINAGE DITCHES, STORM SEWERS, OR STREAMS, AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ CULLEN
2 follow-up statements
000 WGUS71 KAKQ 301942 FFSAKQ VAC131-302045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 340 PM EDT WED JUL 30 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM EDT FOR NORTHAMPTON COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NEARLY 3 INCHES OF RAIN HAS FALLEN DURING THE PAST 2 HOURS. HEAVY RAIN WILL CONTINUE TO FALL AT THE RATE OF ONE AND ONE HALF INCHES PER HOUR THROUGH AT LEAST 415 PM. THE BACK EDGE OF THE HEAVY RAIN WILL MOVE FROM SOUTHWEST TO NORTHEAST ACROSS NORTHAMPTON COUNTY BETWEEN 415 AND 445 PM. THE HEAVY RAINFALL WAS CAUSING FLASH FLOODING IN EASTVILLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ CULLEN
000 WGUS71 KAKQ 302024 FFSAKQ VAC131-302045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 423 PM EDT WED JUL 30 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM EDT FOR NORTHAMPTON COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 3 AND 4 INCHES OF RAIN HAS FALLEN DURING THE PAST 3 HOURS. AT 420 PM...RADAR SHOWS THE HEAVY RAIN HAS BEGUN TO TAPER OFF OVER THE SOUTHERN PART OF THE COUNTY...SOUTH OF EASTVILLE. THE BACK EDGE OF THE HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST ACROSS THE COUNTY REACHING EXMORE AND WILLIS WHARF BY AROUND 445 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ CULLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 4:45 AM EDT, 10 hours 5 minutes earlier.
Area forecast discussion, Jul 30, 4:45 AM EDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 445 AM EDT WED JUL 30 2003 .OVERVIEW...RELATIVELY GREY WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH SAT...AS LINGERING FRONTAL BOUNDARY AND MOIST FLOW ALOFT PERSIST. BERMUDA HIGH BUILDS IN LATE SAT TO DRY THINGS OUT A BIT. APPRCHNG UPR LOW IS GUD FOR DIURNAL POPS FOR START OF NXT WEEK. .SHORT TERM...INTERESTING PATTERN...MORE TYPICAL OF EARLY SPRING OR LATE FALL THAN MID SUMMER. HAVE SFC WEDGE OF HIGH PRES SETTING UP OVER CWA...W/ FRNTL BNDRY TO S...W/ WAVES OF LW PRES RIDING ALNG IT. THIS SHLD ALLOW FOR OVER RUNNING PRECIP TO N OF FRONT ADN SHRA/TSTMS TO S. KEY TO HOW FAST FRONT LIFTS N THRU CWA IS HOW FAST THE EDGE ERODES. GFS IS THE MOST PROGRESSIVE W/ THE FRONT...AND THE ETA SLOWER...BECAUSE IT HOLDS THE WEDGE IN UNTIL THU NIGHT...WHILE GFS BREAKS IT DOWN TONIGHT. GIVEN THE FACT THAT THE ETA HISTORICALLY HANDLES DAMMING SITUATIONS BETTER IN THE SHORT TERM THAN THE GFS... AND RECENT IMPROVEMENTS TO THE ETA THAT SHLD HELP IT MAINTAIN THE WEDGE LONGER THAN IT USED TO (AN IMPROVEMENT)...LEANED TOWARD ETA AND MET GDNC IN SHORT TERM. AS FAR AS SENSIBLE WX GOES UPPED POPS TO LKLY ACRS SRN 1/3 OF CWA...W/ SCT SHRA REMAINDER. THEN MAINTAIN CHC SHRA N OF FRONT TSTM S OF FRONT THRU THU...THEN CHC TSTM THU NIGHT AND FRI...W/ FRONT FINALLY TO N OF CWA. INCREASED CLD CVR... KEEPING ENTIRE CWA AT LST M CLDY...AND AS A REULT TWKD HIGHS DWN A BIT...FCST LWS ALRDY WHERE CLOSE TO TDS...SO NO MAJOR ADJUSTMENT THERE. THE RESULT WILL BE BLW NRML TMPS TO CLOSE OUT THE WORK WEEK .EXTENDED...SAT SHLD BE LAST MAINLY GREY DAY...AS BERMUDA HIGH BLDNG IN SHLD DRY THINGS OUT FRM E TO W SAT NIGHT. RETURN OF SUN...AND 850 TEMPS IN UPR TEENS...SPELL ABV NORMAL TEMPS SUN AND MON...W/ APPRCHNG UPR LOW AND ASSOC SFC RFLCTN ALLWNG FOR DIURNAL POPS. WHILE DID NOT CHANGE FCST FOR TUE...THERE SEEMS TO BE A CONSENSUS FOR A CUT OFF LW TO BE ARND THE MID ATLC STATES ON TUE...SO DRY FCST MIGHT BE A BIT OPTIMISTIC...EVEN THOUGH SFC CLD FRNT SHLD BE E OF CWA. .MARINE...STILL A MARKEDLY QUITE SUMMER ON THE MARINE FRONT...WINDS BLW 20 KTS...XCPT ON CSTL WTRS SAT AND SUN DUE TO TIGHTENING PRES GRAD BTWN BLDG IN OF BERMUDA HIGH AND SLW MVNG SFC LOW OVR GRT LKS. .PRELIMINARY TEMPS/POPS... SBY 76 66 77 67 / 30 30 40 30 OXB 74 70 75 70 / 30 30 40 30 WAL 75 71 76 71 / 30 30 40 30 FVX 76 67 79 68 / 50 40 40 30 RIC 77 69 78 70 / 50 40 40 30 PTB 78 68 79 70 / 60 40 40 30 AKQ 78 68 80 69 / 60 50 40 30 PHF 78 69 81 71 / 60 40 40 30 ORF 79 72 80 74 / 60 50 40 30 ECG 80 70 82 72 / 70 50 40 30 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. MALOIT
Hazardous weather outlook, Jul 30, 5:30 AM EDT, 9 hours 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY OTHER THAN SOME SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...POSSIBLY CAUSING LOCALIZED FLOODING...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.